Nebraska, 2007

Hail in Nebraska, June 4, 2007

June 4, 2007 · NWS LBF · 2 events in 2 counties and zones

Nickle to Quarter size hail event across Custer and Blaine counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Nickle to Quarter size hail event across Custer and Blaine counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jun 4, 2:30 PM CST, 3 hours 9 minutes earlier.

Area forecast discussion, Jun 4, 2:30 PM CST, 3 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
330 PM CDT MON JUN 4 2007

...FORECAST CHALLENGE IS PRECIPITATION CHANCES...AS WELL AS...SEVERE
WEATHER AND WIND POTENTIAL...

.SYNOPSIS...SHORTWAVE DROPPING SOUTH FROM THE DAKOTAS ATTM WITH
ABUNDANT CONVECTION DEVELOPING ACROSS WESTERN AND NORTH CENTRAL
NEBRASKA. SAT PICS INDICATING THE BACK EDGE OF THIS FEATURE NOW
ENTERING SOUTH DAKOTA SO CONVECTION SHOULD FADE BY MIDNIGHT. NEXT
UPSTREAM WAVE BEGINNING TO LIFT ACROSS THE IDAHO PANHANDLE AND WILL
BE OUR NEXT WEATHER MAKER FOR TOMORROW NIGHT. AS OF 3 PM
CDT...TEMPERATURES RANGED FROM 75 TO 83 DEGREES.

&&

.DISCUSSION...

NEAR TERM (TONIGHT THROUGH THURSDAY NIGHT)...PRECIPITATION CHANCES
AND SEVERE THREAT ARE THE MAIN FORECASTING CONCERNS FOR TONIGHT
THROUGH WEDNESDAY NIGHT. STRONG WINDS ARE A SECONDARY FORECAST
CONCERN ON TUESDAY NIGHT THROUGH WEDNESDAY NIGHT AS WELL.

FOR TONIGHT...WILL HOLD ONTO POPS IN THE FCST THROUGH
MIDNIGHT...BEFORE EMBEDDED SHORTWAVE MOVES SOUTH AND EAST OF THE
FORECAST AREA. OVERNIGHT...SFC HIGH WILL BUILD INTO THE ERN
DAKOTAS...ALLOWING MOIST EASTERLY FLOW TO DEVELOP ACROSS
SOUTHWESTERN AND WESTERN AREAS. EASTERLY FLOW WILL LEAD TO LOW
CLOUDINESS DEVELOPING FROM LBF WEST TO THE PANHANDLE BY SUNRISE.
WILL FORGO MENTION OF FOG THOUGH...AS GUIDANCE INDICATING ONLY LOW
CLOUDINESS.

TUESDAY AND TUESDAY NIGHT...CLOUDINESS WILL BE SLOW TO BURN OFF
TOMORROW MORNING...AS THE BOUNDARY LAYER REMAINS UNMIXED THROUGH
MIDDAY. BY AFTERNOON...SRLY FLOW WILL INCREASE...ALLOWING H85
THERMAL RIDGE TO BEGIN TO BUILD INTO THE HIGH PLAINS. DECENT
INSTABILITY ARRIVES IN THE AFTERNOON WITH STEEPENING LAPSE RATES...AND
H5 SHORTWAVE CROSSING THE CENTRAL ROCKIES. CAP BECOMES WEAK BY LATE
AFTERNOON ALONG THE LEE SIDE OF THE ROCKIES LEADING TO RAPID
INITIATION OF CONVECTION. UPPR FLOW WILL CARRY THIS IN A SERLY
DIRECTION...SO HIGHEST POPS IN THE WEST AND SOUTHWEST.

FORECAST FOCUS THEN SHIFTS TO WEDNESDAY AND THE EXPECTED SEVERE
THREAT. ON WEDNESDAY...UPPR LVL LOW WILL EMERGE FROM THE NRN ROCKIES
ONTO THE PLAINS OF ERN MT AND ERN WYOMING. EAST OF THIS
FEATURE...SURFACE LOW PRESSURE WILL DEEPEN SIGNIFICANTLY DURING THE
DAY ON WEDNESDAY...BOTTOMING OUT NEAR 980 MB. A DRY LINE WILL
SHARPEN SIGNIFICANTLY BY MID DAY...EXTENDING FROM WEST OF VALENTINE
TO WEST OF NORTH PLATTE. CAP WILL REMAIN IN PLACE THROUGH
MIDDAY...BEFORE LEADING SHORTWAVE ARRIVES BETWEEN 18-21Z. BASED ON
THE CURRENT NAM SOLN...TRIPLE POINT SETS UP NEAR MULLEN AROUND 21Z
WEDNESDAY...WHICH CORRESPONDS WITH THE LOCATION OF THE WEAKEST
CONVECTIVE INHIBITION. IF CAP BREAKS...EXPLOSIVE CONVECTION IS
EXPECTED...AND WILL BECOME SEVERE QUICKLY. ALL SEVERE INDICES
POINTING TO A SIGNIFICANT SEVERE THREAT EAST OF US83. SHEAR/HELICITY
AND VGP PARAMETERS INDICATIVE OF A DECENT TORNADO THREAT THROUGH 03Z
ACROSS THE NERN ZONES AND AGREE WHOLE HEARTEDLY WITH THE LATEST DAY
3 MODERATE RISK FROM SPC.

FOR THURSDAY...ELIMINATED POPS FROM THE FORECAST AS THE H85 MOISTURE
FRONT DROPS SOUTH INTO KANSAS. WAS CONCERNED INITIALLY ABOUT
CONVECTION FIRING ALONG THE COLD FROPA DURING THE DAY THURSDAY...BUT
THE BOUNDARY LAYER IS VERY DRY.

LONG TERM (FRIDAY THROUGH MONDAY)...ZONAL FLOW WILL MAKE FOR A
DIFFICULT PRECIPITATION FORECAST IN THE EXTENDED. WEAK THETA E
RIDGING BEGINS ACROSS THE FRONTRANGES OF COLORADO AND WYOMING ON
FRIDAY WITH MOISTURE RETURN NOTED IN THESE AREAS. AM EXPECTING
ACTIVITY TO DEVELOP ACROSS THE LEE OF THE ROCKIES LATE
FRIDAY...HOWEVER THIS SHOULD REMAIN DISORGANIZED AS IT MOVES
EAST...GIVEN THE DRY BOUNDARY LAYER FURTHER EAST. BETTER CHANCES FOR
PRECIPITATION ARRIVE ON SATURDAY AND SUNDAY...AS THE THETA E RIDGE
STRENGTHENS TO THE WEST...LOW LEVEL THERMAL RIDGE MOVES NORTH FROM
WESTERN KANSAS...AND H85 MOISTURE MAKES A RETURN TO THE HIGH PLAINS.
WITH ZONAL FLOW ALOFT...SHORTWAVES HARD TO TIME...SO WENT WITH DRY
CONDS EARLY IN THE DAY...AND LOW PRECIP CHANCES IN THE AFTERNOON AND
EVENINGS FOR SATURDAY AND SUNDAY. MODELS TRENDING TOWARD TROFING IN
THE INTERMOUNTAIN WEST FOR MONDAY WHICH WOULD FAVOR BETTER CHANCES
FOR PRECIPITATION AND WARMER TEMPS. WITH THIS IN MIND...INTRODUCED
PRECIPITATION CHANCES FOR MONDAY.

&&

.AVIATION...WEAK BOUNDARY DIVING SOUTH ACROSS THE AREA TODAY...WITH
A COLD FRONT TO FOLLOW TONIGHT. GENERALLY VFR CONDITIONS DESPITE
SCATTERED SHOWERS AND THUNDERSTORMS EXPECTED THRU LATE
EVENING...EXCEPTION IS  ISOLATED LOWERING TO MVFR CIGS AND VSBY
ASSOCIATED WITH STRONGEST THUNDERSTORMS. STRATUS TO DEVELOP BEHIND
COLD FRONT TONIGHT OVER AT LEAST PORTIONS OF NEB...HOWEVER HEIGHT
STILL UNCERTAIN. ATTM MVFR CIGS LOOK REASONABLE WITH OVC020-025
PREDOMINANT...HOWEVER MAY SEE A RISE TO OVC035 BY MORNING. THEN
QUIET START TO THE DAY BEFORE ANOTHER ROUND OF STORMS TO DEVELOP.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE

&&

CLB/MASEK
Hazardous weather outlook, Jun 4, 2:48 PM CST, 2 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
348 PM CDT MON JUN 4 2007

NEZ004>010-022>029-035>038-056>059-069>071-094-052100-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
348 PM CDT MON JUN 4 2007 /248 PM MDT MON JUN 4 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

A WEAK DISTURBANCE WILL MOVE SOUTHEAST ACROSS WESTERN AND NORTH
CENTRAL NEBRASKA TONIGHT PRODUCING SCATTERED THUNDERSTORMS OVER
THE ENTIRE OUTLOOK AREA. MAINLY BRIEF HEAVY RAIN AND SMALL HAIL
IS EXPECTED WITH THE STRONGER STORM...HOWEVER THIS EVENING...A
FEW THUNDERSTORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING
WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORMS ARE POSSIBLE AGAIN TUESDAY AFTERNOON AND EVENING AS
SOUTHERLY FLOW RETURNS MOIST UNSTABLE AIR TO WESTERN NEBRASKA.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TO THE WEST OF A
LINE FROM NORTH PLATTE TO MERRIMAN WITH LARGE HAIL AND LOCALLY
DAMAGING WINDS THE MAIN THREAT.

A WIDESPREAD...SIGNIFICANT SEVERE WEATHER OUTBREAK IS POSSIBLE ON
WEDNESDAY AFTERNOON AND EVENING OVER THE OUTLOOK AREA. A POWERFUL
STORM SYSTEM WILL MOVE OUT ONTO THE PLAINS ON WEDNESDAY AND
STRENGTHEN AS IT MOVES EAST. STRONG SOUTHERLY WINDS WILL BRING
MOISTURE NORTH THROUGH THE CENTRAL INTO THE NORTHERN PLAINS AND A
WIND ADVISORY MAY BE NEEDED FOR WEDNESDAY. ABUNDANT MOISTURE AND
SHEAR WILL BE AVAILABLE FOR SUPERCELL DEVELOPMENT.

THERE IS A MODERATE RISK OF SEVERE WEATHER TO THE EAST OF A LINE
FROM VALENTINE TO BROKEN BOW. TORNADOES ARE POSSIBLE WITH STORMS
THAT DEVELOP AS WELL AS LARGE HAIL AND DAMAGING WINDS. THERE IS A
SLIGHT RISK OF SEVERE STORM DEVELOPMENT OVER THE REMAINDER OF WESTERN
NEBRASKA. LISTEN FOR UPDATES AS TO THE TRACK OF THIS STORM SYSTEM
AND ITS IMPACT ON WESTERN AND NORTH CENTRAL NEBRASKA.

THURSDAY THRU SUNDAY...SEVERAL WEAK WAVES WILL MOVE ACROSS REGION
WITH GENERAL THUNDERSTORMS POSSIBLE WITH EACH WAVE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT AND TUESDAY NIGHT.
SPOTTER ACTIVATION WILL LIKELY BE NEEDED WEDNESDAY.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

MASEK

The radar

The North Platte radar (KLNX), 70 km away, was scanning. The volume nearest the first event began at 23:40 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Blaine

When
June 4, 5:39 PM CST
Where
Blaine County, 13 mi SSE of Brewster
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.756, -99.773

Hail, Custer

When
June 4, 6:08 PM CST
Where
Custer County, 13 mi NNW of Broken Bow
Measured
0.88 in hail
Reported by
Public
Coordinates
41.574, -99.746

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2007Every state in 2007This day in weather historyWarnings in Nebraska, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 42965, 42967.